I was on Tegretol (200 mg. x3) for 15 yrs. and then its generic (Carbamazepine) for the past 6 or so for my Petit Mal siezures. Earlier this year I went through different scrips of the generic from 2 different manufacturers (never will again!) and begin having symptoms that have been very frustrating and concerning for me to say the least. It started in late May with my lymph nodes aching for a few weeks, and then I started having alot of flushing (getting really hot but w/o a fever) in different spots off and on (but esp. my face), dizzyness, nausea, gagging, and sensitivity to heat. The nausea seems to be o.k when I'm laying down and worse with movement. These symptoms do not occur all the time and sometimes seem worse on some days. About 5-6 weeks ago I started having a few intense seizures while falling asleep at night in which I was conscious and aware but froze for 10-30 seconds before breaking out of the seizure and getting up. I went to a neurologist 4 weeks ago who is switching me to Topamax (I'm up to 100 mg. per day) and very slowly decreasing the Tegretol. I'm only down to 500 mg. per day from 600 mg. The flushing & dizzyness have decreased somewhat but nausea & gagging have not much. Has anyone else had an experience with Tegretol where it seemed to quit working or caused side effects after many years of taking it? Or problems after you switched to the generic or manufacturers of the generic? Thanks everyone...
Has anyone else had an experience with Tegretol where it seemed to quit working or caused side effects after many years of taking it? Or problems after you switched to the generic or manufacturers of the generic? Thanks everyone...
I had issues when I moved, but stayed with the same line of pharmacy. The other location used a different brand generic for Teg Tablet. I showed reaction to it for some reason right away. I still had some of the old pharmacy's left over and went back to those, the symptoms went away. We had to drive 15 miles to the old pharmacy to obtain my script, but I didn't have problems. The educated guess was it is a buffer (inert substance) in the other companies teg tablet that caused the irritation.
I have been wondering the same about changing over to
the generic.I had so many things happen at once and then
lost my alot of my excellent memory I once had.I busted my
head open,was on lamictal for awhile and then changed back
to tegretol,the generic this time though.
Did you notice any change in your memory after switching to
carbazepine?And yes,maybe now that I am taking the generic
may be why my seizures have seemed to have gotten worse.
Last edited by Sherri5186; 09-24-2007 at 06:43 PM.
I've been on Tegretol for most of 34 years most of which time was on the manufacturers product.This year though I used the generic brand(whole pack)once or maybe twice.This year has also been my worst year for seizures.I'd never bothered to think that maybe the two could be related.Back in May I was also put on Lamictal and have been taking the two ever since.My Neuro only last week told me that over a long period of time,as in my case, the Tegretol can have a negative effect whereby seizures can be actually brought on or the effect of the pills can wear down to the point where they don't work much anymore.He therefore suggested I try taking Epilim along with the Lamictal,which I refused because of a terrifying experience I had with it 12 years ago.He then suggested taking Keppra along with the Tegretol which I also refused because of all the negative effects related to it.My only other choice was to stay on the current dose of Tegretol and increase the dose of the Lamictal,which I did.He also told me to increase the increased dose of the Lamictal at a much faster rate than I thought wise so I'm doing that at my own rate.What I've learnt over the 44 years that I've suffered with epilepsy is that so many doctors treat it in so many different ways with so many differing opinions that you've really got to think through it yourself and sift through all the stuff that you think is crap and make up your own mind realising also that you're dealing with a personal life threatening illness.Be strong.
Thanks for getting back to me so fast everyone. Sherri, to answer your question about the generic...my memory has been horrible for as long as I can remember (no pun intended!), so I can't say that the generic impacted my memory at all. However, on the generic I always felt one pill away from having a seizure, as if it was not as strong or as effective as the brand name Tegretol, as I have been on both and could tell a difference. I guess I took it because it was cheaper, and now I wish I had not. However, once I started having this nausea, flushing, gagging, etc, I went back to the Tegretol 2 months ago and started having obvious seizures, so even the brand name is not working for me now! My PCP told me a few weeks ago that a generic's ingredients only have to be within 80% either side of its brand name, so if you switch to 2 different manurfacturers of your generic medication on back to back scrips than they could be 40% different from each other. Lionsnake...thanks for the encouragement...I can only base it on personal experience, but I seemed to feel more aura's on the generic and much more likely to have seizures if I missed a dose. My neuro really dislikes Tegretol...I know there are probably alot of different opinions out there, but he describes there being so many newer medications available, and thinks that my high cholestrol could be caused by the Tegretol. I guess I'll find out after its tappered off. Sounds like you've tried some of them and have had some negative experiences with them. I hope you find one or a combination of them that makes a big difference for you. Thanks again.